New Mexico, 2015

Tornado and Flash Flooding in New Mexico, July 7, 2015

July 7, 2015 · NWS ABQ · 5 events in 4 counties and zones

Monsoon moisture firmly in place over New Mexico focused another round of very heavy rainfall and severe thunderstorms. Storms with torrential rainfall and strong winds erupted over the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Monsoon moisture firmly in place over New Mexico focused another round of very heavy rainfall and severe thunderstorms. Storms with torrential rainfall and strong winds erupted over the state. A storm that developed around Shiprock moved northeast over La Plata and produced flash flooding along U.S. 170. Law enforcement reported that 12 inches of water was flowing over the roadway. A thunderstorm that moved southeast along two colliding outflow boundaries near Edgewood produced a brief tornado. A metal barn for storing hay was tossed a quarter mile and slammed into a house where a woman was injured by flying glass. This same storm also produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 7, 1:56 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 7, 1:56 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 PM MDT TUE JUL 7 2015

.SYNOPSIS...
A SLIGHTLY LESS ACTIVE PATTERN IS EXPECTED THROUGH WEDNESDAY
HOWEVER THERE WILL STILL BE AT LEAST SCATTERED STORMS AROUND
THE AREA. AN UPWARD TREND IS ANTICIPATED THURSDAY FRIDAY AND
SATURDAY AS A MONSOON MOISTURE SURGE MOVES NORTH OUT OF OLD
MEXICO. MORE HEAVY RAINFALL WITH AN INCREASED FLOOD THREAT IS
POSSIBLE DURING THIS PERIOD. THE HIGH PRESSURE CENTER WILL
ATTEMPT TO MOVE WEST INTO NEW MEXICO BY THIS WEEKEND...FORCING
THE MONSOON PLUME INTO ARIZONA. TEMPERATURES WILL WARM UP INTO
THE 90S AGAIN BY THE WEEKEND.

&&

.DISCUSSION...
AFTER A WIDESPREAD HEAVY RAINFALL EVENT THE PAST SEVERAL DAYS
OVER CENTRAL AND EASTERN NM...TODAY IS RELATIVELY MUCH QUIETER.
HOWEVER...THAT SAID...A WELL DEFINED CONVECTIVE COMPLEX OVER
WEST CENTRAL NM IS ADVANCING EAST INTO THE JEMEZ MTS AT 3 PM WITH
VERY HEAVY RAIN AND GUSTY OUTFLOW WINDS. OTHER VIGOROUS STORMS ARE
ALSO DEVELOPING ALONG THE CONT DVD AND MOVING MORE SWIFTLY EAST
TODAY THAN PREVIOUS DAYS. LATEST 18Z NAM12/HRRR AND 12Z SPC SSEO
PRODUCT FAVORS THE CONVECTIVE CLUSTER MOVING NORTH OF ABQ AND
FORCING HEAVY RAINFALL INTO THE JEMEZ...SOUTHERN SANGRES...AND
THE SANTA FE AREA THIS EVENING.

OVERALL NOT MUCH CHANGE ADVERTISED FOR WEDNESDAY THROUGH THE
WEEKEND. STILL EXPECTING SLIGHTLY LESS COVERAGE WEDNESDAY WITH
FOCUS FOR STORMS AROUND THE HIGHER TERRAIN. A MONSOON BURST IS
PROGGED TO SURGE NORTHWARD OUT OF OLD MEXICO AND TRIGGER A BIG
UPTICK IN DAYTIME AND NIGHTTIME PRECIPITATION THURSDAY THROUGH
SATURDAY. THE THETA-E RIDGE AXIS APPEARS SKINNIER FROM WEST TO
EAST COMPARED TO THE MOST RECENT HEAVY RAINFALL EVENT...SO THE
FOCUS FOR HEAVY RAINFALL SHOULD STRETCH BETWEEN THE CENTRAL MT
CHAIN AND THE ARIZONA BORDER. BY SATURDAY THEN UPPER HIGH IS
STILL SHOWN TO RETROGRADE WEST OVER NM AND FORCE THE PLUME INTO
AZ. MAX TEMPS WILL RISE BACK TOWARD NORMAL FOR EARLY/MID JULY.

GUYER

&&

.FIRE WEATHER...
AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE WITH DAY TO DAY
VARIABILITY DEPENDING ON THE POSITION OF THE UPPER HIGH AS WELL AS
THE TIMING OF ANY UPPER LEVEL DISTURBANCES. THURSDAY AND FRIDAY LOOK
TO BE PARTICULARLY ACTIVE WITH A MONSOON BURST PATTERN IN PLACE
WHILE WEDNESDAY AND SUNDAY LOOK TO BE A LITTLE DRIER AND LESS
ACTIVE. COOLER THAN NORMAL TEMPERATURES PERSIST UNTIL AT LEAST
SUNDAY.

THE UPPER LEVEL HIGH IS CURRENTLY POSITIONED SOUTH OF NEW MEXICO
WITH AN UPPER LOW ROTATING OFF THE CALIFORNIA COAST. IN THE WAKE OF
A FRONTAL BOUNDARY THAT RACED THROUGH THE EASTERN PLAINS ON
MONDAY...COOL...MOIST AND STABLE AIR IS IN PLACE LIMITING WETTING
RAIN EAST OF THE CENTRAL MOUNTAINS WITH POOR TO FAIR VENTILATION.
ELSEWHERE...THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER TERRAIN AND
WILL MOVE TO THE EAST. FAIRLY SMALL FOOTPRINTS OF WETTING
RAIN...SOME LOCALLY HEAVY...ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING.

BY WEDNESDAY THE UPPER LOW WILL MOVE ONSHORE AND AN UPPER LEVEL
DISTURBANCE AHEAD OF THE TROUGH WILL CROSS COLORADO. SOME DRIER MID
AND LOW LEVEL AIR WILL WORK INTO NEW MEXICO FROM THE WEST.
STILL...AMPLE MOISTURE WILL REMAIN FOR MAINLY HIGH TERRAIN SHOWERS
AND THUNDERSTORMS...THOUGH A DOWNTREND IN ACTIVITY AS COMPARED TO
MONDAY AND TUESDAY IS EXPECTED. OVERNIGHT RECOVERIES WILL REMAIN
GOOD TO EXCELLENT.

ON THURSDAY AND FRIDAY...THE UPPER HIGH STARTS TO BUILD TO THE EAST
AS THE UPPER LEVEL LOW NEARS THE GREAT BASIN. THIS PATTERN WILL
SUPPORT THE TRANSPORT OF MOISTURE FROM MEXICO NORTHWARD OVER THE
STATE...RESULTING IN AN INCREASE IN WETTING RAIN FOR MOST AREAS
EXCEPT POSSIBLY THE EXTREME NORTHWEST AND EXTREME EAST CENTRAL
ZONES.

AS THE UPPER HIGH EDGES CLOSER TO NEW MEXICO...THE MOISTURE PLUME IS
NUDGED TO THE WEST...CLOSER TO OR OVER ARIZONA...WITH A GRADUAL
WARMING AND DRYING TREND SATURDAY AND ESPECIALLY SUNDAY. VENTILATION
LOOKS TO REMAIN GOOD OR BETTER THROUGH SATURDAY...WITH WIDESPREAD
POOR TO FAIR VALUES FORECAST FOR SUNDAY.

05

&&

.AVIATION...
18Z TAF CYCLE
ANOTHER ACTIVE DAY IN STORE FOR THE FORECAST AREA...WITH STORMS
AND SHOWERS AS WELL AS IFR TO MVFR CIGS AND VISIBILITIES. WITH
MOIST UPSLOPE IN PLACE...EXPECT MOST LOCATIONS JUST EAST OF THE
CENTRAL MOUNTAINS TO MAINTAIN CEILINGS THROUGHOUT THE FORECAST
PERIOD SOME AREAS OF MVFR CONDITIONS PERSISTING. PATCHY FOG
PERSISTS ACROSS THE EAST PLAINS...THOUGH LIFTING OF THE CLOUD DECK
AND EVEN SOME CLEARING IS EXPECTED THIS AFTERNOON THOUGH CEILINGS
LOOK TO REDEVELOP OVERNIGHT. THUNDERSTORMS HAVE ALREADY DEVELOPED
OVER THE WESTERN HIGH TERRAIN AND EXPECT THIS ACTIVITY TO INCREASE
IN AREAL COVERAGE THROUGH THE AFTERNOON ESPECIALLY OVER THE
NORTHERN HIGH TERRAIN AND THE AREA BETWEEN THE CONTINENTAL DIVIDE
AND THE CENTRAL MOUNTAINS. STORM MOVEMENT WILL BE TO THE EAST
AROUND 15 MPH. THUNDERSTORMS WILL CHANGE OVER TO AREAS OF RAIN
OVERNIGHT...AGAIN MAINLY CENTRAL LOCATIONS. BY LATE MORNING ON
WEDNESDAY...ANOTHER ROUND OF HIGH TERRAIN THUNDERSTORMS WILL
DEVELOP...THOUGH COVERAGE LOOKS TO BE A LITTLE LESS THAN RECENT
DAYS. 05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  60  83  57  82 /  40  30  30  30
DULCE...........................  51  76  47  77 /  70  40  40  60
CUBA............................  52  75  52  73 /  60  30  50  60
GALLUP..........................  53  82  52  80 /  30  30  30  30
EL MORRO........................  52  80  51  77 /  30  30  40  40
GRANTS..........................  54  82  53  81 /  30  30  30  40
QUEMADO.........................  55  80  54  78 /  30  40  40  30
GLENWOOD........................  57  85  57  81 /  30  20  30  30
CHAMA...........................  49  70  46  71 /  80  40  40  40
LOS ALAMOS......................  55  75  56  75 /  80  40  40  60
PECOS...........................  53  75  54  76 /  80  30  30  40
CERRO/QUESTA....................  51  70  49  72 /  80  40  20  40
RED RIVER.......................  45  60  45  63 /  80  50  20  60
ANGEL FIRE......................  47  64  48  66 /  80  30  20  60
TAOS............................  52  76  49  77 /  60  30  30  30
MORA............................  51  72  51  73 /  80  30  30  50
ESPANOLA........................  57  79  55  81 /  60  40  30  40
SANTA FE........................  56  75  57  76 /  70  30  30  40
SANTA FE AIRPORT................  56  80  56  80 /  70  20  20  30
ALBUQUERQUE FOOTHILLS...........  59  84  61  83 /  50  30  30  40
ALBUQUERQUE HEIGHTS.............  61  86  63  85 /  40  20  30  30
ALBUQUERQUE VALLEY..............  61  88  62  87 /  40  20  30  30
ALBUQUERQUE WEST MESA...........  62  89  63  88 /  50  30  30  30
LOS LUNAS.......................  61  87  61  87 /  40  20  30  30
RIO RANCHO......................  62  87  62  86 /  50  30  30  30
SOCORRO.........................  64  89  63  88 /  40  20  30  30
SANDIA PARK/CEDAR CREST.........  56  80  57  80 /  60  40  40  40
TIJERAS.........................  57  82  58  82 /  50  30  40  40
MORIARTY/ESTANCIA...............  55  83  54  82 /  40  20  30  30
CLINES CORNERS..................  54  78  56  78 /  40  20  30  30
GRAN QUIVIRA....................  57  81  57  80 /  50  20  30  40
CARRIZOZO.......................  61  85  61  85 /  40  20  30  30
RUIDOSO.........................  56  76  58  75 /  40  50  40  50
CAPULIN.........................  53  75  54  76 /  20  30  30  40
RATON...........................  55  78  53  80 /  30  20  30  30
SPRINGER........................  56  81  55  82 /  40  20  20  30
LAS VEGAS.......................  54  76  53  77 /  50  20  20  30
CLAYTON.........................  56  81  59  84 /  20  30  40  30
ROY.............................  56  80  58  81 /  20  20  30  30
CONCHAS.........................  62  88  64  90 /  10  20  40  30
SANTA ROSA......................  61  87  62  88 /  10  20  30  50
TUCUMCARI.......................  61  88  65  91 /  10  20  40  30
CLOVIS..........................  60  85  63  86 /  10  20  30  30
PORTALES........................  62  86  64  87 /  10  20  40  30
FORT SUMNER.....................  63  86  64  89 /  10  20  30  30
ROSWELL.........................  66  89  66  91 /  10  20  30  30
PICACHO.........................  61  84  61  85 /  20  30  30  40
ELK.............................  58  78  60  77 /  30  40  40  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 7, 4:54 AM MST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 AM MDT TUE JUL 7 2015

NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
554 AM MDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY THROUGH THE
OVERNIGHT...FOCUSING ALONG THE CENTRAL MOUNTAIN CHAIN...RIO GRANDE
VALLEY AND ADJACENT WESTERN HIGHLANDS. STORM MOTIONS WILL BE SLOW
AND RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO LOCALIZED AREAS
OF FLASH FLOODING... ESPECIALLY OVER AND NEAR BURN SCARS. ISOLATED
LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY
ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING NEAR THE TEXAS BORDER.

AN UPTICK IN THUNDERSTORM COVERAGE IS FORECAST FOR THURSDAY AND
FRIDAY WHEN A MONSOON MOISTURE PLUME MOVES OVER THE STATE. SOME
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...LEADING TO LOCALIZED
AREAS OF FLASH FLOODING...ESPECIALLY NEAR BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING AND RAINFALL AMOUNTS
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

11

In the hours before

Special weather statement, Jul 7, 12:13 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
113 PM MDT TUE JUL 7 2015

NMZ504-506-507-071945-
NORTHWEST HIGHLANDS-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
113 PM MDT TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANDOVAL AND EAST
CENTRAL MCKINLEY COUNTIES UNTIL 145 PM MDT...

AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF TORREON NAVAJO MISSION TO 14 MILES NORTHEAST OF SAN
MATEO...AND MOVING EAST AT 25 MPH.

PEA TO DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THESE STORMS.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARQUEZ AND TORREON NAVAJO MISSION.

OTHER LOCATIONS AFFECTED INCLUDE MARQUEZ WILDLIFE AREA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3585 10691 3529 10726 3544 10757 3590 10727
TIME...MOT...LOC 1913Z 286DEG 21KT 3583 10728 3550 10749

GUYER
Special weather statement, Jul 7, 12:32 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT TUE JUL 7 2015

NMZ508-071945-
SOUTHWEST MOUNTAINS-
132 PM MDT TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL
145 PM MDT...

AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF NATIONAL RADIO ASTRONOMY
OBSERVATORY...OR 25 MILES SOUTHEAST OF DATIL...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
SOCORRO COUNTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3388 10755 3397 10763 3406 10754 3408 10734
      3384 10739
TIME...MOT...LOC 1932Z 272DEG 19KT 3397 10746

GUYER
Special weather statement, Jul 7, 1:13 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
213 PM MDT TUE JUL 7 2015

NMZ504-507-511-519-072045-
NORTHWEST HIGHLANDS-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-WEST CENTRAL HIGHLANDS-JEMEZ MOUNTAINS-
213 PM MDT TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL COUNTY
UNTIL 245 PM MDT...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
NORTHWEST OF JEMEZ PUEBLO TO 14 MILES SOUTHWEST OF SAN YSIDRO TO 5
MILES SOUTHEAST OF MARQUEZ...AND MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

VERY HEAVY RAIN IS OCCURRING WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JEMEZ SPRINGS...SAN YSIDRO...JEMEZ STATE MONUMENT AND JEMEZ PUEBLO.

OTHER LOCATIONS AFFECTED INCLUDE VISTA LINDA CAMPGROUND.

&&

LAT...LON 3579 10666 3546 10681 3522 10704 3534 10726
      3540 10725 3542 10721 3545 10721 3545 10724
      3547 10726 3549 10723 3553 10722 3554 10724
      3576 10711
TIME...MOT...LOC 2012Z 288DEG 22KT 3570 10690 3546 10701 3527 10721

GUYER
Special weather statement, Jul 7, 2:07 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
307 PM MDT TUE JUL 7 2015

NMZ510-072115-
SAN JUAN MOUNTAINS-
307 PM MDT TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO ARRIBA COUNTY
UNTIL 315 PM MDT...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TIERRA AMARILLA...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TIERRA AMARILLA...BRAZOS...ENSENADA...LA PUENTE...LOS OJOS AND
RUTHERON.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS
CANJILON CREEK CAMPGROUND...TROUT LAKES CAMPGROUND...AND LOS OJOS
FISH HATCHERY.

&&

LAT...LON 3654 10666 3663 10675 3672 10669 3680 10637
      3654 10632
TIME...MOT...LOC 2107Z 261DEG 12KT 3665 10659

GUYER
Special weather statement, Jul 7, 2:20 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT TUE JUL 7 2015

NMZ501-503-072145-
NORTHWEST PLATEAU-FAR NORTHWEST HIGHLANDS-
320 PM MDT TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 345 PM MDT...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS NORTH AND WEST OF FARMINGTON...MOVING
EAST AT 20 MPH.

WIND GUSTS UP TO 55 MPH ARE OCCURRING WITH THESE STORM ALONG WITH
FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND VERY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
FARMINGTON...AZTEC...KIRTLAND...FRUITLAND...NAPI HEADQUARTERS...FLORA
VISTA...UPPER FRUITLAND...OJO AMARILLO...NENAHNEZAD AND LA PLATA.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS
DUNES RECREATION AREA...GLADE RUN RECREATION AREA...HEAD CANYON
RECREATION AREA...THOMAS CANYON RECREATION AREA...JACKSON LAKE
WILDLIFE AREA...AND AZTEC RUINS NATIONAL MONUMENT.

&&

LAT...LON 3700 10790 3662 10810 3672 10857 3700 10850
TIME...MOT...LOC 2119Z 252DEG 19KT 3692 10826

GUYER
Special weather statement, Jul 7, 2:27 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT TUE JUL 7 2015

NMZ507-519-072145-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
HIGHLANDS-
327 PM MDT TUE JUL 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL AND
NORTHWESTERN BERNALILLO COUNTIES UNTIL 345 PM MDT...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
NORTHERN MEADOWS TO 15 MILES SOUTHEAST OF MARQUEZ...AND MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RIO RANCHO...NORTHERN MEADOWS AND RIO RANCHO CITY CENTER.

&&

LAT...LON 3529 10660 3508 10706 3529 10712 3539 10684
TIME...MOT...LOC 2127Z 299DEG 20KT 3532 10680 3519 10707

GUYER

The radar

The Albuquerque radar (KABX), 234 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 hail, 1 funnel cloud. Local standard time, as filed.

Flash Flood, San Juan

When
July 7, 2:45 PM MST to 3:15 PM MST
Where
San Juan County, 1.96 mi WSW of La Plata to 2.75 mi E of La Plata
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.922, -108.224

A foot of water flowed over U.S. 170 between mile markers 15 and 18. NMDOT had to clean mud, rocks, and debris off the roadway.

Tornado, Santa Fe

When
July 7, 4:15 PM MST to 4:18 PM MST
Where
Santa Fe County, 1.25 mi ENE of Edgewood to 1.7 mi ENE of Edgewood
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.074, -106.178

A 30' x 20' metal hay barn was tossed a quarter mile and crashed into a nearby home. Flying glass injured a woman in the home. Several folks reported a brief tornado on the ground.

Hail, Torrance

When
July 7, 4:41 PM MST to 4:46 PM MST
Where
Torrance County, Moriarty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.000, -106.050

Dime to quarter size hail in Edgewood.

Funnel Cloud, Torrance

When
July 7, 4:50 PM MST to 4:53 PM MST
Where
Torrance County, Mc Intosh
Reported by
Public
Coordinates
34.870, -106.050

Rotating wall cloud and funnel reported along State Road 41 near McIntosh.

Flash Flood, Rio Arriba

When
July 7, 5:45 PM MST to 6:15 PM MST
Where
Rio Arriba County, 9.8 mi N of Canones to 9.69 mi NNW of Canones
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
36.330, -106.468

Flash flood wave moved down Yeso Rito arroyo in less than 30 minutes, resulting in significant damage at Ghost Ranch. At least three older structures and a ropes course were completely destroyed. One newer studio structure was seriously damaged. Trees were snapped in half and mud filled several other structures. Damage has been estimated between 500,000 and 1 million dollars. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyThe tornado archive for New Mexico, 2015Warnings in New Mexico, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577731, 577733, 577732, 577734, 577737.